Alert archive / Massachusetts / Small Craft Advisories in 2019
Small Craft Advisory 149, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Nov 15, 2019, 2:38 AM EST. It took effect at Nov 15, 2019, 10:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2019, 2:38 AM EST (07:38 UTC)
- In effect from
- Nov 15, 2019, 10:00 PM EST
- Expired
- Nov 16, 2019, 3:08 PM EST
- In force
- 17 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Nov 15, 12:44 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Nov 15, 12:44 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1244 AM EST Fri Nov 15 2019
.SYNOPSIS...
High pressure moving offshore will draw milder air into Southern New
England tonight and Friday. Two cold fronts sweep south from Canada
Friday afternoon and night. Neither has more than a few clouds with
it. But behind the second front will be much colder air and gusty
north winds. High pressure will bring a brief period of dry
weather Sunday. A coastal storm will then bring rain and wind,
possibly some ice Sunday night and Monday. A second storm may
impact the region Wednesday and Thursday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1240 AM update...
Scattered showers along the boundary lifting NE from the ocean
and impacting the outer Cape/Islands. As boundary slides just
offshore axis of showers will shift to the east with just a low
risk of a shower affecting ACK. Otherwise clearing skies with
clouds lingering over the Cape/Islands.
Previous discussion...
Weak front across far SE MA separating temps around 50 and
southerly winds over Cape/Islands from 30s across interior SE
MA. This boundary is forecast to shift east overnight with temps
falling back into the 30s on the Cape but 40s ACK. Elsewhere,
mins will range from mid 20s to lower 30s.
Considerable mid/high clouds across the region with lower clouds
near the coast. Clearing expected from west to east overnight as
mid level drying moves in. However, clouds will linger over
Cape/Islands where low level moist axis persists. A few showers
have developed over the ocean and are lifting NE. Can't rule
out a brief shower overnight over the outer Cape/Islands in the
vicinity of the boundary.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Model maps show either two cold fronts, or a pre-frontal trough and
a cold front, moving across Southern New England. The first
trough/front moves through Friday afternoon, the second front moves
through early Friday night. Cross sections show limited moisture
with dry air at 850 mb and above. PW values less than 0.50 inch.
This may be enough for a few clouds but little more.
Mixing depths Friday midday will reach between 925 and 950 mb.
Temperatures in this layer will support max sfc temps in the upper
40s and lower 50s, cooler in the Worcester Hills and Berkshire East
Slopes. This may also tap 20 kt winds at the top of the layer and
draw them to the surface in WSW wind gusts.
After the second front moves through Friday night, winds will turn
out of the north and draw much colder air into our area. The winds
will gust 25-30 kt/30-35 mph with strongest winds along the coast.
Temperatures upstream over Saskatchewan were in the teens last
night, and this looks reasonable for us Friday night. The
combination will bring wind chills in the single numbers.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Temperatures moderate to near seasonal levels but pattern looks
unsettled with multiple storm chances.
* An ocean storm may impact SNE Sun night into Tue morning with rain
and coastal wind along with pockets of ice across the interior.
Low confidence on storm impacts and precip types.
* Another coastal storm may impact the area Wed into Thu but
again low confidence on storm impacts and precip types.
Details...
Saturday night into Sunday...
A cold night with widespread teens in the interior with low to mid
20s for much of Eastern MA and RI except for the immediate coast and
Cape Cod, which drops into the upper 20s to mid 30s. Expect clouds
to be on the increase Sun morning from the SE. By Sun afternoon,
expect NE/ENE winds to pick up especially near the coast as a storm
comes up the coast. Sunday high temperatures will likely be
warmer than on Sat but still running 5 to 10 degrees below
normal (for reference). And despite temperatures in the mid 40s
in Eastern MA and RI on Sun afternoon, the winds will make it
feel like the low to mid 30s. Further south, an area of low
pressure along the Southeast Coast moves northeastwards to the
Carolina Coast, which is potentially our next weather maker.
More below.
Sunday night into Monday...
There are still plenty of questions with regards to how fast the
aforementioned storm will track up the coast and how close it will
approach our area given the large spread of model guidance. One
thing to watch is a possible period of ice in interior MA sometime
on Monday with warm air aloft a cold air mass if the storm were to
come up a little closer. But overall, expect chances of shower to be
on the increase late Sunday night into early Monday morning. GFS
soundings in Bufkit show a warm nose of +2 to +4C at 850mb in ORH on
Monday, with surface temperatures staying at or below freezing the
entire day. However, the ECMWF shows the storm staying well south of
the 70W/40N benchmark, which would leave most of our area dry with
some isolated rain showers towards the Cape. Given the wide spread
in models, opted to go with a model blend. The blend shows a chance
of freezing rain or sleet west of a Torrington CT-Enfield CT-
Worcester MA line on Mon morning changing over to rain showers early
Mon afternoon before a possible brief switch back to freezing rain
on Mon night and finally ending as rain on Tue morning. East of that
line, there could be intermittent rain showers into Tue morning
before drying out on Tue afternoon. At this point, it should be
emphasized that the confidence in specific locations and duration
for possible icing is extremely low. Would definitely have to see
more consistency in model runs before having more confidence. But
with low-level cold air holding its ground and plenty of mid-level
warm air advection associated with low level jet on Monday, the
potential for icing does exist, particularly for interior areas.
Tuesday...
As mentioned above, showers linger on Tue morning, with potential
icing in interior MA/CT. As temperatures rise, any icy mix in the
interior should transition to rain showers by late morning. Expect
precipitation to taper off late afternoon. Tue evening should be dry
but with plenty of clouds. Afternoon highs range from low to mid 40s
in Western MA/CT to upper 40s to low 50s in Eastern MA and RI.
Tuesday night into Wed...
The dry period looks to be brief as a storm that develops along the
base of a large trough in Eastern U.S. and comes up the coast.
Again, there is a wide spread in model guidance. The GFS shows the
storm tracking well south of the 70W/40N benchmark and intensifying
in Maritime Canada. That would amount to limited impacts for our
area. Whereas the ECMWF shows the storm tracking and intensifying
over Cape Cod, which would mean widespread rain and high winds Wed
into Thu. The biggest snow in this setup would be over interior New
England, though areas near the Berkshires could get some snow. Model
blend shows widespread chance for rain with snow in Western MA on
Wed morning changing over to rain in the afternoon before drying out
overnight. Afternoon highs range from upper 30s in Western MA to mid
40s to low 50s elsewhere.
Thursday...
Thursday looks to be mostly dry with a mix of sun and clouds. Gusty
NW winds, however, keep high temperatures in the upper 30s and low
40s in Western MA and mid to upper 40s elsewhere.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...High confidence.
Through 12z...
VFR. A few showers possible E of HYA to ACK but unrestricted
vsby and cigs AOA 4k ft.
Today...
VFR. Cigs around 4-5k ft at ACK. SW winds 10-20 kt.
Tonight...
VFR. A brief period of sct-bkn cigs around 5k ft possible from
north to south with a cold frontal passage. Wind shift to NW
then N overnight with gusts 25-30 kt along the coast, and 20-25
kt elsewhere.
Saturday...
VFR. N wind gusts 25-35 kt along the coast, slowly diminishing
in the afternoon.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Saturday Night through Tuesday/...
Saturday Night: VFR. Breezy.
Sunday: Mainly VFR, with local MVFR possible. Breezy.
Sunday Night: Mainly MVFR, with local IFR possible. Windy with
local gusts up to 30 kt. Chance RA, slight chance FZRA, slight
chance PL.
Monday: Mainly MVFR, with areas IFR possible. Windy with local
gusts up to 30 kt. Chance RA, chance FZRA.
Monday Night: Mainly MVFR, with local IFR possible. Breezy.
Slight chance RA, slight chance FZRA.
Tuesday: Slight chance RA, slight chance FZRA.
&&
.MARINE...
Short Term /through Saturday/...High confidence.
Tonight...
A few showers early towards the waters along/southeast of the
Outer Cape, otherwise largely dry elsewhere. Winds have
increased a bit towards the southern coastal/offshore waters,
with BUZM3 showing gusts to 25 kts. Marginal/lower-end SCA
conditions look on pace with existing SCAs looking valid, with
winds 20-25 kts and seas in the 3-5 foot range.
Friday...
Westerly winds pause in the morning, increase in the afternoon. Seas
also subside a little in the morning, then build in the afternoon.
Winds gusting near 25 kt, seas near 5 feet on the open waters.
Friday night...
Cold front moves through early in the night. Winds turn out of the
north and increase as much colder air moves over Southern New
England and the waters. Winds increasing to near 35 kt during the
overnight...seas build to 5 to 9 feet on the exposed waters. We
have issued a Gale Watch for this period and continued into
Saturday.
Outlook /Saturday Night through Tuesday/...
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 11 ft.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 10 ft.
Sunday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Rough seas up to 13 ft.
Sunday Night through Monday: Strong winds with gusts up to
30 kt. Rough seas up to 17 ft. Chance of rain.
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 14 ft. Slight chance of
rain.
Tuesday: Winds less than 25 kt. Areas of rough seas. Chance of
rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from late tonight through Saturday morning for
ANZ231>235-237-251.
Small Craft Advisory until 10 AM EST this morning for ANZ235-
255-256.
Gale Watch from late tonight through Saturday afternoon for
ANZ250-254>256.
Small Craft Advisory until 3 AM EST early this morning for
ANZ250-254.
&&
SYNOPSIS...WTB/Chai
NEAR TERM...KJC
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...KJC/Loconto/Chai
MARINE...WTB/ChaiHazardous weather outlook, Nov 14, 4:33 PM EST, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EST Thu Nov 14 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-152145- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EST Thu Nov 14 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254>256-152145- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EST Thu Nov 14 2019 ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-251-152145- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Massachusetts Bay and Ipswich Bay- 433 PM EST Thu Nov 14 2019 ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-152145- Boston Harbor-Narragansett Bay- 433 PM EST Thu Nov 14 2019 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 2:38 AM EST | Gale Warning | BOX | 4 days |
Nearby
Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.